Kansas, 2018

High Wind and Strong Wind in Kansas, March 6, 2018

March 6, 2018 · NWS DDC · 13 events in 6 counties and zones

Another cold front moved through the area bringing strong northwest winds.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another cold front moved through the area bringing strong northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 6, 5:40 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 6, 5:40 AM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 AM CST Tue Mar 6 2018

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 343 AM CST Tue Mar 6 2018

Today will be windy. Windier than yesterday. And, with low
relative humidities, fire weather will continue to be of major
concern today.

An upper level closed low will move southeast today from Iowa into
Missouri/Illinois. A vort max wrapping around behind this low
will sweep through Southwest Kansas through morning and midday.
Already, locations at the leading edge of this energy has gusted
into the 50-60 mph range in southern Nebraska. This should
increase winds sooner than anticipated toward northern Kansas.
Therefore, moved the High Wind Warning up to start at 7am to cover
our northern counties. Soundings continue to show increased
downward momentum of winds aloft, and expect strong 700 mb winds
to mix to the surface again today. This will cause surface wind to
flow from the northwest at 35-45 mph, with gusts to 60 mph, with
the highest winds late this morning and early afternoon. Fire
weather will continue to be a major concern thanks to the wind,
and to relative humidity dropping this afternoon despite a cooler
airmass. Yesterday blowing dust was visible on satellite, and with
higher wind today, I suspect blowing dust may become an issue,
reducing visibilities at times. This evening, the aforementioned
upper low will move west. This will allow the surface pressure
gradient to decrease and for high pressure to move in. Wind will
finally become less than 10 mph tonight. After today, the rest of
the forecast should be quiet.

LONG TERM...(Wednesday through Monday) Issued at 343 AM CST Tue
Mar 6 2018

Wednesday, northwest upper level flow and surface high pressure
set in. Wind should be less than 10 mph all day, with highs in the
50s. Warm air advection sets in Thursday and Friday, warming up
the end of the week. Highs on Friday right now look to reach the
70s throughout the region. A shortwave and attendant cold front
moves through Southwest Kansas on Saturday. There is model
variance on how far west moisture return reaches, allowing for a
very low-end chance of rain. Have kept the given pops since it's
still many days away. Regardless of the cold front, temperatures
this weekend are mild.

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 502 AM CST Tue Mar 6 2018

VFR conditions for the TAF period. Wind will continue to be the
primary aviation concern today, and unfortunately, wind will be
stronger on Tuesday than on Monday. A 45-55 knot wind at 850 mb
is causing LLWS wind shear issues overnight through dawn as the
jet pushes south, affecting all terminals except KLBL. Wind has
already began to increase at KHAYS this morning at 25 knots with
gusts to 30. Wind will increase, especially after sunrise when
deep mixing begins in concert with an increasing surface pressure
gradient. Expect wind to become from the northwest at 20-30 knots
early this morning, gradually increasing to 30-40 knots between
15-17Z. Gusts to 50-60 knots will be possible in the late morning
and afternoon. We'll get a welcomed break from the wind as it
becomes less than 12 knots after dark.

&&

.FIRE WEATHER...
Issued at 350 AM CST Tue Mar 6 2018

Wind will be stronger today than yesterday. A Red Flag Warning is
in effect today. NW winds will average 30-40 mph, with gusts near
60 mph. Highest winds expected late morning through midday
Tuesday. Even though temperatures will cooler than yesterday, air
will remain dry enough (min RH 10-15%) to support continued
critical fire danger. Much lighter winds will return tonight
through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  20  55  23 /   0   0   0   0
GCK  50  18  55  21 /   0   0   0   0
EHA  53  19  56  26 /   0   0   0   0
LBL  54  19  56  25 /   0   0   0   0
HYS  47  20  51  20 /   0   0   0   0
P28  54  23  54  25 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>066-076>081-087>090.

Red Flag Warning from 9 AM CST /8 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Reynolds
FIRE WEATHER...Reynolds
Hazardous weather outlook, Mar 6, 4:24 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CST Tue Mar 6 2018

KSZ030-031-043>046-061>066-074>081-084>090-071030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CST Tue Mar 6 2018 /324 AM MST Tue Mar 6 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
A Red Flag Warning is in effect for today. Wind
 will be stronger today than yesterday. NW winds will average
 30-40 mph with gusts near 60 mph through the late morning
 to midday Tuesday. Even though temperatures will be cooler than
 yesterday, air will remain dry enough (min RH 10-15%) to support
 continued critical fire danger.See (TOPRFWDDC) for details.
 Much lighter winds will return on Wednesday. Due to these strong
 winds, an High Wind warning is also in effect Tuesday. See
 TOPNPWDDC for details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
We should see a break in hazards through at
 least Friday. Saturday a cold front moves through the region
 bringing stronger winds and a dry airmass, though at this time
 fire risk looks limited across Southwest Kansas.

Days 2-7
 Hazards
----------------
* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Ellis

When
March 6, 9:44 AM CST
Where
Ellis forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Recorded at the Hays airport.

High Wind, Pratt

When
March 6, 10:35 AM CST
Where
Pratt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Recorded at the Pratt airport.

High Wind, Ellis

When
March 6, 10:36 AM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Recorded at the Hays airport.

High Wind, Barber

When
March 6, 10:39 AM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Recorded at the Medicine Lodge airport.

High Wind, Ford

When
March 6, 10:50 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Recorded on the backup wind equipment.

High Wind, Finney

When
March 6, 11:33 AM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Recorded at the Garden City airport.

High Wind, Pawnee

When
March 6, 11:43 AM CST
Where
Pawnee forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Observed in Sanford.

High Wind, Barber

When
March 6, 11:55 AM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Recorded at the Medicine Lodge airport.

High Wind, Ford

When
March 6, 11:55 AM CST
Where
Ford forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Recorded at the Dodge City airport.

High Wind, Barber

When
March 6, 12:15 PM CST
Where
Barber forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Recorded at the Medicine Lodge airport.

High Wind, Finney

When
March 6, 12:31 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Recorded at the Garden City airport.

High Wind, Finney

When
March 6, 1:57 PM CST
Where
Finney forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Recorded at the Garden City airport.

High Wind, Pawnee

When
March 6, 2:30 PM CST
Where
Pawnee forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Large tree uprooted.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747945, 747948, 747951, 747949, 747947, 747952, 747961, 747953, 747954, 747956, 747957, 747958, 747960.